From Lodi, California, USA:
I have had diabetes for 48 years, I am quite active, and thought I had seen everything as to insulin reactions, until the other morning. After a very easy day at the office and no extra heavy activity in the evening, my wife found me with a very low sugar level the next morning. She gave me two glucose tablets which usually brings me around, but after nearly an hour, I was still "out of it" so she took my blood sugar which was 23 mg/dl [1.3 mmol/L]. Another tablet and glass of water brought my back up to 85 mg/dl [4.7 mmol/L] in about 30 minutes. We cannot figure out why this extreme blood sugar drop took place.
There are several reasons why you might have had a severe reaction. After 48 years of having diabetes, you undoubtedly have insulin antibodies. However, in high amounts, these antibodies serve as a reservoir of bound up insulin that can release insulin into the system in large amounts which your physician can measure in your blood.
The other issue is did you take the correct amount and/or type of insulin? This is a common mistake. Do you frequently have low sugars at night and not perceive them? This is a common problem for many people. Not recognizing this can put you at risk for more severe reactions and loss of your early warning symptoms of hypoglycemia. Did you have alcohol to drink the night before? Alcohol has a pharmacologic effect such that after four hours, it causes a decrease in the amount of glucose put out by the liver and places you at risk for low sugars. These would probably be the most common reasons for the low.
Original posting 4 May 2002
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.